Vol. 281, No. 2, 2016

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 320: 1
Vol. 319: 1  2
Vol. 318: 1  2
Vol. 317: 1  2
Vol. 316: 1  2
Vol. 315: 1  2
Vol. 314: 1  2
Vol. 313: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
Surfaces of prescribed mean curvature $H(x,y,z)$ with one-to-one central projection onto a plane

Friedrich Sauvigny

Vol. 281 (2016), No. 2, 481–509
Abstract

When we consider surfaces of prescribed mean curvature H with a one-to-one orthogonal projection onto a plane, we have to study the nonparametric H-surface equation. Now the H-surfaces with a one-to-one central projection onto a plane lead to an interesting elliptic differential equation; in the case H = 0 this PDE was invented by T. Radó. We establish the uniqueness of the Dirichlet problem for this H-surface equation in central projection and develop an estimate for the maximal deviation of large H-surfaces from their boundary values, resembling an inequality by J. Serrin. We also provide a Bernstein-type result for the case H = 0 and classify the entire solutions of the minimal surface equation in central projection. We also solve the Dirichlet problem for H = 0 by a variational method. We solve the Dirichlet problem for nonvanishing H with compact support via a nonlinear continuity method, and we construct large H-surfaces bounding extreme contours by an approximation. Finally, we solve the Dirichlet problem on discs for the nonparametric H-surface equation in central projection under certain restrictions for the mean curvature.

Dedicated to the memory of Professor Stefan Hildebrandt in gratitude

Keywords
surfaces of prescribed mean curvature, solution of the Dirichlet problem, $H\mskip-2mu$-surface equation in central projection, large $H\mskip-2mu$-surfaces for Plateau's problem
Mathematical Subject Classification 2010
Primary: 35J60, 53A10
Milestones
Received: 6 August 2015
Revised: 11 August 2015
Accepted: 13 August 2015
Published: 16 February 2016
Authors
Friedrich Sauvigny
Mathematisches Institut
Brandenburgische Technische Universität Cottbus - Senftenberg
Platz der Deutschen Einheit 1
D-03046 Cottbus
Germany